I had Botox done around last month, and I experienced drooping in one eye. I used drops to deal with the drooping, and somehow, my eye got infected. Does the infection have anything to do with Botox or the eye drops?
Eye Infection from Botox Eye Droop?
Botox Price Calculator
What would you like to change?
Enter your info to request custom estimates from three local providers.
These providers will send a more accurate price based on your needs.
Doctor Answers 13
Seek professional advice from a specialist to ensure that the infection is under control.
A very well recognized side effect of Botox is drooping of the upper eyelid. Infection of the eye is most likely unrelated directly to the injection of Botox . If the eyelid was not making proper contact with the globe of the eye, you could have conjuctitivits, which is inflammation of the outer layer of the eye. Another possible source of the infection could be related to the eye drops, if the bottle was old and contaminated from prior use. Otherwise, it is anyone’s guess.
What is most important is that you seek professional advice from a specialist to ensure that the infection is under control.
I hope this helps,
Stephen A. Goldstein, MD
Botox does not cause eye infection.
The Botox absolutely has nothing to do with the eye infection. It is possible however that the eye drops you used were contaminated and caused the infection.
See An Ophthamalogist
It sounds like you had a lid drop or "quaz" (ptosis) as the Botox may have hit your Levator Palpebrae muscle. You were then prescribed eye drops to strengthen an eye muscle (Muller's) to help lift up the lid (Iodipine). Fairly commonly people develop an allergic conjunctivitis to this product and maybe you are one of them.
It is also possible that you ahve a viral conjunctivitis as there is a lot of that running around. ( I just came back from the eye doctor and he was talking about this. )
At any rate, as my colleagues have discussed, your problem would not be due to the Botox directly. I too feel a visit to the ophthalmologist would be in order.
I hope this helps you.
You might also like...
Very Very Unlikely
I am an Ophthalmic Plastic Surgeon who is board certified in Ophthalmology and Cosmetic Surgery. Eye injections are caused by bacteria, viruses or fungus. Like many medications, Botox is made from chemicals found in nature. Botox is a chemical that is made from bacteria, but no bacteria are present in the bottle. It is very similar to penicillin being made from bread mold. There is no mold in penicillin.
Eye infections are very common. The most common, by far, is pink eye which is caused by viruses similar to the common cold.
The only way that eye drops or Botox could cause an infection would be if the product were to become contaminated. If used properly, that is almost impossible.
My guess is that the infection was a coincidence. But you certainly should see an eye doctor if you ever develop an infection in your eye.
Call your doctor
Eyelid drooping from Botox is a well known complication. It doesn't happen often, but sometimes the Botox can affect the muscle that helps to lift your eyelid - called the levator. When this happens, your eyelid in one eye will be lower than the other no matter how hard you try to lift it.
In order to counteract this, you can use drops that will stimulate a different muscle - called Muller's muscle- that will help to raise your eyelid slightly. The drops won't completely counteract the Botox, but it helps. The downside is that you can develop an irritation or conjunctivitis from prolonged use of any of these drops.
Give your doctor a call and get help managing this problem before it becomes something more serious.
Not usually linked to Botox
As has been mentioned, it is very likely to have an allergic reaction if you have a drooping eyelid and are using drops to counteract the Botox. An allergic conjunctivitis is not uncommon. However, an actual infection is rare. You should be looked at closely to determine if you in fact have a reaction or an infection. Your physician or an opthalmologist should be able to help take care of you. Good luck.
Drops to counteract botox-induced eyelid droop
Eyelid drooping (blepharoptosis) is an exceedingly rare result of botox injections. This complication is highly related to the injection technique and placement. Droop of the upper eyelid does not cause dryness or infection, in fact it makes the surface of the eye less dry. The clearance of tears from the eyes is not related to the muscle that causes eyelid droop (levator palbeprae muscle) but it is related to the eyelid closing muscle (orbicularis oculi) which can be affected if you had botox injected directly into the eyelid. Luckily, droopy lids always resolve when caused by botox, and this can take 6-12 weeks on average.
There are several eye drops commonly prescribed to counteract eyelid droop after botox. These include Apraclonidine (Iopidine), Bromonidine, and neosynephrine. These are prescribed by a physician. Any of these drops can cause a conjunctivitis by stimulating allergy or irritation.
However, eye infections or conjunctivitis can occur at any time, unrelated to other conditions. Examination by your doctor, or an ophthalmologist is warranted.
Difficult to be sure
Without understanding more of your history it is difficult to be sure (for example have you ever had an eye infection before? What was the nature of the eye infection?).
When botox spreads to muscles that affect the lid there can be a problem with drooping. Typically this would mean that the lid muscles would not elevate the lid and one could argue that the mechanical wiping motion and flushing of the natural fluid over the eye into the tear ducts could cause some bacterial build-up. But the cause could just as easily be the application of eye drops or any number of other causes.
I hope it has improved and you have followed up with your treating physician.
Steven Williams, MD
Eye infection after Botox is very rare
It is very rare to have an infection from a Botox injection. Also, it would typically happen at the injection site and not the eye itself. It appears that the drops may be the source and Botox is only indirectly involved as you had to use the eyedrops after getting Botox treatment. I would suggest stopping the eyedrops and seeing your physician to have your eye examined to make sure you are using the correct treatment to resolve your infection.
May be related, but indirectly
From your description, it sounds like the botox created a situation where your dry eye required drops. The drops may be contaminated, or perhaps you did not use perfect non-sterile technique to apply drops. I would recommend getting rid of the old drops, and being meticulous about keeping everything out of the eye, and using sterile tehnique.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.